Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 202, NWS Des Moines, IA

June 28, 20174 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 28, 2017, 2:23 PM CDT for 4 counties in Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2017, 2:23 PM CDT (19:23 UTC)
Expired
Jun 28, 2017, 3:15 PM CDT
In force
52 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IA, Humboldt County, IA, Pocahontas County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 133 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 721 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
742 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
721 m²/s²
0-3 km storm-relative helicity
852 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

797 
WUUS53 KDMX 281923
SVRDMX
IAC025-091-151-187-282015-
/O.NEW.KDMX.SV.W.0202.170628T1923Z-170628T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
223 PM CDT WED JUN 28 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Webster County in central Iowa...
  Southern Pocahontas County in northwestern Iowa...
  Northern Calhoun County in west central Iowa...
  Southwestern Humboldt County in north central Iowa...

* Until 315 PM CDT.

* At 222 PM CDT, a severe thunderstorm was located 9 miles northwest
  of North Twin Lake, or 9 miles south of Pocahontas, moving east at
  25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Manson, Pomeroy, Fonda, Gilmore City, Palmer and Varina. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4266 9491 4269 9491 4276 9441 4252 9440
      4252 9491 4266 9492
TIME...MOT...LOC 1922Z 262DEG 21KT 4260 9473 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
2 follow-up statements
489 
WWUS53 KDMX 281941
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
241 PM CDT WED JUN 28 2017

IAC025-091-151-187-282015-
/O.CON.KDMX.SV.W.0202.000000T0000Z-170628T2015Z/
Webster IA-Pocahontas IA-Calhoun IA-Humboldt IA-
241 PM CDT WED JUN 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN WEBSTER...SOUTHERN POCAHONTAS...NORTHEASTERN CALHOUN
AND SOUTHWESTERN HUMBOLDT COUNTIES...

At 241 PM CDT, a severe thunderstorm was located near Manson, or 11
miles southeast of Pocahontas, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Manson, Pomeroy, Fonda, Gilmore City and Palmer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4276 9441 4252 9440 4252 9484 4270 9485
TIME...MOT...LOC 1941Z 266DEG 45KT 4259 9458 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
122 
WWUS53 KDMX 282023
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
323 PM CDT WED JUN 28 2017

IAC025-091-151-187-282032-
/O.EXP.KDMX.SV.W.0202.000000T0000Z-170628T2015Z/
Webster IA-Pocahontas IA-Calhoun IA-Humboldt IA-
323 PM CDT WED JUN 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WEBSTER...
SOUTHERN POCAHONTAS...NORTHEASTERN CALHOUN AND SOUTHWESTERN HUMBOLDT
COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

A tornado watch remains in effect until 1000 PM CDT for central,
north central and west central Iowa.

LAT...LON 4276 9441 4252 9440 4252 9484 4270 9485
TIME...MOT...LOC 2022Z 262DEG 21KT 4262 9426 

$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:20 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 28, 12:20 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1220 PM CDT Wed Jun 28 2017

...Updated for 18z Aviation Discussion...

.SHORT TERM.../Today through Tonight/
Issued at 435 AM CDT Wed Jun 28 2017

Strong theta-e advection is lifting across Iowa early this morning
as an intense 70 kt low level jet is focused into the state. In
addition, a strong short wave approaching from the west is bringing
good kinematic forcing and upper level divergence to the state.
Thunderstorms have developed in response to the forcing with a few
strong updrafts developing into central Iowa. These storms may
briefly produce quarter sized hail however the updrafts have been
having a difficult time maintaining despite good deep layer shear as
cold pool development appears to be cutting off the updrafts. Storms
will likely bubble through mid morning then there should be a
reprieve before redevelopment occurs this afternoon.

The airmass is expected to recover by the afternoon with a surface
boundary setting up somewhere across the central portion of Iowa.
Favor the CAM/RAP solutions that are a bit farther north with
initiation closer to the Highway 20 to 30 corridor then gradually
settling south through this evening. A ribbon of 2500-3500 J/kg
CAPES are expected along the boundary. A modest cap over the south
should keep the activity focused near the boundary. The near storm
environment will be supportive for organized updrafts and supercells
early with deep layer shear of 35-50 kts. The primary severe weather
threats are expected to be very large hail 2 inch plus in diameter
and damaging wind gusts. A few isolated tornadoes are possible
though a more southwest trajectory of the low level wind field may
limit the potential. Reference the latest SWODY1 for additional
details regarding today's enhanced risk for severe weather across
central Iowa.

A band of very heavy rainfall is also possible somewhere across east
central Iowa given very moist PWATs approaching 2 inches advecting
into the state. Localized flash flooding may occur but with the
recent dry weather and lack of confidence where this band may set
up, will not issued headlines at this time. The activity will
continue to sag south overnight with the activity diminishing after
06z.

.LONG TERM.../Thursday through Tuesday/
Issued at 435 AM CDT Wed Jun 28 2017

Severe weather and heavy rain potential on Thursday and Thursday
night were the main focus of the extended period. Leaned toward a
blend of the NAM/ECMWF as the GFS seems too far north with the
surface boundary Thursday afternoon.

Thursday and Thursday Night...surface boundary looks to stall
across the state from west to east during the day tomorrow. The
main question is how far north does the boundary reach. The GFS
puts the boundary as far north as the Minnesota border while the
ECMWF and NAM are roughly between the Highway 20 to Highway 30
corridors by 00z Friday. Certainly another conditional event as
the timing of the morning convection will be critical to allow for
the atmosphere to recover/destabilize by the afternoon. With the
ECMWF, NAM and the hires ARW/NMM confining the Thursday morning
convection to southern Iowa and diminishing it by around 15z,
increased confidence with the severe weather potential Thursday
afternoon and evening.

Instability increases along and south of the aforementioned
boundary over central to southern Iowa. MUCAPE values increase
to 3000-4000 J/kg by 00z Friday in this location. Steep low level
lapse rates present by the afternoon but less impressive mid level
lapse rates Thursday afternoon. Still, very weak cap in place
with 700mb temps less than +10C and expect a good swath of storms
across central Iowa by the afternoon/evening hours Thursday. There
is fairly good veering winds through the first 8kft or so with
strong deep layer shear available as 0-6km bulk shear tops 50
knots, which is sufficient for long-lived updrafts. 0-1km and
0-3km shear values range from 20-25 knots and 30-35 knots
respectively and low level helicity values (0-0.5km) and (0-1km)
around 100 m2/s2 and about 200 m2/s2 respectively. Plenty of
severe weather parameters pointing toward all modes of severe
weather on the table thursday afternoon and evening and cannot
rule out the Enhanced Outlook to be extended further east to
encompass southern portions of the forecast area.

The other significant concern is heavy rain Thursday night. Warm
layer cloud depths as high as 4000m with over 2" of precipitable
water present by 00z Friday. Weak storm motion or at least the
potential for storms to backbuild, especially along and just
south of the boundary will lead to the potential for training to
occur. Rainfall rates over 2" inches per hour seem reasonable
and may see some isolated locations topping out with near 3 inches
of rain by the time convection ends early Friday morning. Something
to consider in future updates is a flash flood watch for portions
of the area.

Friday through Tuesday...Surface high pressure builds into the
region and provides a dry period until Sunday night. Another
boundary extends west to east across the state, possibly as far
north the Minnesota border late Sunday night into Monday. Surface
low tracks across Kansas and provides plenty of moisture transport
into the state Sunday night into Monday. Certainly confident with
the potential for heavy rain during this time with the
precipitable water values over 1.5" and warm layer cloud depths at
3500m.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1220 PM CDT Wed Jun 28 2017

Showers and embedded thunderstorms were moving over the northern
terminals early this afternoon and have handled these with VCTS.
Additional storms are expected to develop later this afternoon
ahead of a cold front and move east this evening over central Iowa
terminals. These storms will pose a strong to severe wind gusts
and hail threat for the terminals. While most of the showers and
storms will have ended by mid-evening, they may persist over the
southern terminals tonight as the cold front stalls.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Donavon
LONG TERM...Podrazik
AVIATION...Ansorge
Hazardous weather outlook, Jun 28, 4:52 AM CDT, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
452 AM CDT Wed Jun 28 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-291000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
452 AM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few strong storms remain possible this morning with the main
concern of locally heavy rain, hail, and gusty winds are possible.

Strong to severe thunderstorms are expected this afternoon and
tonight. Large hail, damaging winds, and a couple of tornadoes
remain possible. Locally heavy rain is also anticipated and may
lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of strong to potentially severe thunderstorms are
forecast Thursday afternoon and evening. Large hail, damaging
winds and even a few isolated tornadoes are possible. Heavy rain
will again pose the threat of flash flooding Thursday night.

More storms are possible Sunday night into Monday. The
predictability for severe weather remains low at this time, but
locally heavy rain is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely needed this afternoon and tonight and
again Thursday afternoon and evening.

KLP

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:23 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Story30 min
Jun 28, 3:41 AM CDTSevere Thunderstorm WarningDMXDallas, Polk23 min
Jun 28, 3:06 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster39 min
Jun 28, 3:40 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster, Wright50 min
Jun 28, 3:49 PM CDTSevere Thunderstorm WarningDMXButler, Franklin41 min
Jun 28, 4:08 PM CDTTornado Warning Tornado observedDMXAdair, Dallas, Madison37 min
Jun 28, 4:20 PM CDTSevere Thunderstorm WarningDMXAdair, Madison40 min
Jun 28, 4:22 PM CDTTornado WarningDMXAdair, Adams, Cass23 min
Jun 28, 4:25 PM CDTTornado WarningDMXAdair, Madison35 min
Jun 28, 4:28 PM CDTTornado Warning Tornado observedDMXAdair, Dallas, Guthrie, Madison32 min
Jun 28, 4:33 PM CDTSevere Thunderstorm WarningDMXBremer, Butler42 min
Jun 28, 4:46 PM CDTTornado Warning Tornado observedDMXAdair, Adams, Union29 min
Jun 28, 4:49 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren41 min
Jun 28, 4:51 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Webster, Wright39 min
Jun 28, 4:53 PM CDTTornado WarningDMXTaylor52 min
Jun 28, 4:56 PM CDTTornado Warning Tornado observedDMXAdair, Madison37 min
Jun 28, 5:07 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin38 min
Jun 28, 5:11 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story49 min
Jun 28, 5:11 PM CDTTornado WarningDMXAdair, Madison, Union34 min
Jun 28, 5:24 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren24 min
Jun 28, 5:25 PM CDTSevere Thunderstorm WarningDMXMarshall, Story35 min
Jun 28, 5:35 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin40 min
Jun 28, 5:39 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold, Taylor66 min
Jun 28, 5:41 PM CDTTornado WarningDMXClarke, Madison, Union34 min
Jun 28, 5:52 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story2 min
Jun 28, 5:55 PM CDTTornado WarningDMXMarion, Warren35 min
Jun 28, 6:14 PM CDTTornado Warning Tornado observedDMXJasper, Marion31 min
Jun 28, 6:18 PM CDTTornado WarningDMXWarren27 min
Jun 28, 6:29 PM CDTSevere Thunderstorm WarningDMXAdams, Union22 min
Jun 28, 6:29 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama46 min
Jun 28, 6:36 PM CDTSevere Thunderstorm WarningDMXHardin39 min
Jun 28, 6:44 PM CDTTornado Warning Tornado observedDMXMarion, Warren31 min
Jun 28, 6:57 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.